Alert archive / Missouri / Flash Flood Warnings in 2018

Flash Flood Warning 32, NWS Springfield, MO

August 29, 2018Maries County, Miller County, Phelps County, Missouri

NWS Springfield, MO issued this flash flood warning at Aug 29, 2018, 9:33 AM CDT for Maries County, Miller County, Phelps County, Missouri. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 29, 2018, 9:33 AM CDT (14:33 UTC)
Expired
Aug 29, 2018, 3:30 PM CDT
In force
6 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

Counties Maries County, MO, Miller County, MO, Phelps County, MO

The radar

The St Louis radar (KLSX), 128 km from the middle of the area, began a volume at 14:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 2.6 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2018-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1738 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2018-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 242 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1738 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
871 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
242 m²/s²
0-3 km storm-relative helicity
268 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.0

Open this sounding in Storm Lab

The text

As transmitted.

901 
WGUS53 KSGF 291433
FFWSGF
MOC125-131-161-292030-
/O.NEW.KSGF.FF.W.0032.180829T1433Z-180829T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Springfield MO
933 AM CDT WED AUG 29 2018

The National Weather Service in Springfield has issued a

* Flash Flood Warning for...
  Maries County in central Missouri...
  Eastern Miller County in central Missouri...
  Northern Phelps County in east central Missouri...

* Until 330 PM CDT.

* At 932 AM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to three inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Creeks, streams, and low water crossings will be especially
  susceptible to the dangers of flash flooding.
  Locations in the warning include...
  St. James...                      Belle...
  Iberia...                         Vienna...
  Saint Elizabeth...                St. Elizabeth...
  Brinktown...                      Marys Home...
  Vichy...                          Rosati...

This warning includes but is not limited to the following low water
crossings...
Route N at The Maries River east of Brinktown...
Route K at Atwell Creek 5 miles southeast of Iberia...
Highway 52 at Tavern Creek northeast of Saint Elizabeth...
and Route E near Stickney.

Additional rainfall amounts of an inch or more are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 3833 9227 3832 9225 3833 9219 3829 9219
      3829 9165 3816 9164 3815 9153 3800 9152
      3802 9239 3834 9241

$$

Hatch
2 follow-up statements
661 
WGUS73 KSGF 291603
FFSSGF

Flash Flood Statement
National Weather Service Springfield MO
1103 AM CDT WED AUG 29 2018

MOC125-131-161-292030-
/O.CON.KSGF.FF.W.0032.000000T0000Z-180829T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maries MO-Miller MO-Phelps MO-
1103 AM CDT WED AUG 29 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 330 PM CDT FOR
MARIES...EASTERN MILLER AND NORTHERN PHELPS COUNTIES...

At 1102 AM CDT, Doppler radar indicated thunderstorms producing 
heavy rain across the warned area. Between three and four inches of 
rain have fallen across portions of the warned area. Flash flooding 
is expected to begin shortly.

This warning includes but is not limited to the following low water
crossings...
Route N at The Maries River east of Brinktown...
Route K at Atwell Creek 5 miles southeast of Iberia...
Highway 52 at Tavern Creek northeast of Saint Elizabeth...
and Route E near Stickney.

Additional rainfall amounts of an inch or more are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

&&

LAT...LON 3833 9227 3832 9225 3833 9219 3829 9219
      3829 9165 3816 9164 3815 9153 3800 9152
      3802 9239 3834 9241

$$

Hatch
583 
WGUS73 KSGF 292031
FFSSGF

Flash Flood Statement
National Weather Service Springfield MO
331 PM CDT WED AUG 29 2018

MOC125-131-161-292041-
/O.EXP.KSGF.FF.W.0032.000000T0000Z-180829T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maries MO-Miller MO-Phelps MO-
331 PM CDT WED AUG 29 2018

...THE FLASH FLOOD WARNING FOR MARIES...EASTERN MILLER AND NORTHERN
PHELPS COUNTIES HAS EXPIRED...

The heavy rain has ended. Flash flooding is no longer expected to
pose a threat to life or property. Please continue to heed any
remaining road closures.

LAT...LON 3833 9227 3832 9225 3833 9219 3829 9219
      3829 9165 3816 9164 3815 9153 3800 9152
      3802 9239 3834 9241

$$

Hatch

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Aug 29, 6:04 AM CDT, 3 hours 29 minutes earlier.

Area forecast discussion, Aug 29, 6:04 AM CDT, 3 hours 29 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
604 AM CDT Wed Aug 29 2018

...Updated for 12Z Aviation Discussion...

.SHORT TERM...(Today and tonight)
Issued at 305 AM CDT Wed Aug 29 2018

Early this morning a surface cold front stretched from southeast
Kansas into northern Missouri and on into the Great Lakes Region.
Most of the convection has been confined across northern Missouri
and into the Great lakes. However, activity was beginning to fire
across our northern counties ahead of an outflow boundary that has
worked its way south. The front and outflow boundaries will be
the focus for continued development this morning. This front will
move southward through the forecast area today and settle across
far northern Arkansas by afternoon and then stall out there this
evening and overnight. A moist and unstable atmosphere ahead of
the front will be conducive to showers and thunderstorms. With
precipitable water running around 2.00 inches, expect enough
instability for some vigorous updrafts, but deep layer shear
remains only in the 15-20 knot range. Still looks good for a
marginal threat of damaging winds to 60 mph, and perhaps quarter
sized hail along with heavy downpours. With the clouds,
precipitation and cooler air behind the front, there will be a
noticeable differences in temperatures, with highs mainly in the
70s to low 80s.

As Instability wanes tonight as the cooler airmass settles over the
region behind the front, will likely see a break in the convection.
However, modest low level jet develops across Oklahoma and Kansas,
and with moisture riding over the 850mb front will see some more
activity develop after midnight, especially over southeast Kansas
and western Missouri. Temperatures will be on the comfortable side
with lows ranging from the lower 60s over central Missouri to near
70 along the Arkansas border.

.LONG TERM...(Thursday through Tuesday)
Issued at 305 AM CDT Wed Aug 29 2018

On Thursday, the front over Arkansas will lift northward through the
area as a warm front. Increasing instability and the presence of the
front will lead to more convection. Temperatures and dewpoints
will respond accordingly with highs back into the 80s and dew
points in the lower 70s by afternoon. There looks to be a break in
the rain chances then Thursday night with the warm front to our
north. Look for lows in the upper 60s to lower 70s.

For Friday, area remains on the northern fringe of the upper ridge
and although atmosphere to be somewhat moist and unstable, no real
trigger mechanisms to pinpoint any convection. However, temperatures
will be back up into the upper 80s to lower 90s once again.

Medium range models still showing considerable spread from Saturday
through Monday, with a little better consensus on Tuesday with a
front moving into the area. Overall, looks as though there will be
periodic rain chances. At this point certainly doesn't look like a
weekend washout by any means. Temperatures during this time frame
look to be above seasonal normals.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 604 AM CDT Wed Aug 29 2018

A cold front will push through the area today. Showers and storms
were developing over southern Missouri and this trend will
continue through the morning hours. Short term models are showing
some MVFR ceilings advecting into the area form the north later
this morning as well. There could be some IFR ceilings and
visibilities within the stronger storms. These should dissipate
this evening before more storms develop well after midnight
tonight and possibly effect the TAF sites towards the end of the
TAF period.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Raberding
LONG TERM...Raberding
AVIATION...Raberding
Hazardous weather outlook, Aug 29, 9:04 AM CDT, 29 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
904 AM CDT Wed Aug 29 2018

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-301415-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
904 AM CDT Wed Aug 29 2018

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited thunderstorm wind damage risk.
  Limited flooding risk.
  Significant lightning risk.

DISCUSSION...

  Showers and thunderstorms will become more numerous through the
  morning hours. There is a marginal risk for severe storms,
  mainly this afternoon across southern Missouri, with winds
  to 60 mph and possibly some small hail.

  Heavy downpours of rain are also possible with the stronger
  storms. Where storms move over the same locations, flooding may
  be a concern. The storms will be very efficient rain producers
  with the potential of an inch per hour rain rates at times.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

  Thunderstorms will be possible again Thursday but no severe
  weather is expected.

  Periodic thunderstorms will continue from Friday through
  Tuesday.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Hatch

In the hours before

Special weather statement, Aug 29, 7:16 AM CDT, 2 hours 17 minutes before
Special Weather Statement
National Weather Service Springfield MO
716 AM CDT WED AUG 29 2018

MOZ055-056-069-291245-
Camden MO-Benton MO-Morgan MO-
716 AM CDT WED AUG 29 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BENTON...
NORTHWESTERN CAMDEN AND SOUTHWESTERN MORGAN COUNTIES UNTIL 745 AM
CDT...

At 716 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 14 miles southwest of Laurie to near Macks
Creek. Movement was northeast at 25 mph.

Dime size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Lake of The Ozarks...             Lake of The Ozarks State Park...
Osage Beach...                    Camdenton...
Village of Four Seasons...        Laurie...
Sunrise Beach...                  Macks Creek...
Linn Creek...                     Gravois Mills...
Climax Springs...                 Green Bay Terrace...
Knobby...                         Hurricane Deck...
Old Linn Creek...                 Barnumton...
Purvis...                         Roach...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

If on or near Lake of the Ozarks, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

&&

LAT...LON 3846 9292 3824 9270 3822 9270 3821 9267
      3813 9259 3810 9259 3790 9298 3801 9307
      3806 9306 3806 9312 3812 9317
TIME...MOT...LOC 1216Z 220DEG 20KT 3812 9307 3799 9294

Terry
Special weather statement, Aug 29, 8:27 AM CDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Springfield MO
827 AM CDT WED AUG 29 2018

MOZ055-068-069-291415-
Camden MO-Benton MO-Hickory MO-
827 AM CDT WED AUG 29 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HICKORY...
SOUTHEASTERN BENTON AND CAMDEN COUNTIES UNTIL 915 AM CDT...

At 827 AM CDT, Doppler radar was tracking a strong thunderstorm 10
miles northeast of Hermitage, moving east at 30 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Lake of The Ozarks...             Ha Ha Tonka State Park...
Lake of The Ozarks State Park...  Osage Beach...
Camdenton...                      Village of Four Seasons...
Laurie...                         Sunrise Beach...
Macks Creek...                    Linn Creek...
Preston...                        Cross Timbers...
Climax Springs...                 Green Bay Terrace...
Fristoe...                        Knobby...
Hurricane Deck...                 Old Linn Creek...
Edwards...                        Branch...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3822 9269 3787 9261 3789 9262 3789 9263
      3790 9306 3791 9327 3812 9328 3820 9287
      3819 9277 3822 9276 3823 9271
TIME...MOT...LOC 1327Z 263DEG 26KT 3803 9317

Hatch
Special weather statement, Aug 29, 8:59 AM CDT, 34 minutes before
Special Weather Statement
National Weather Service Springfield MO
859 AM CDT WED AUG 29 2018

MOZ090-091-095-096-104-291445-
Douglas MO-Greene MO-Taney MO-Webster MO-Christian MO-
859 AM CDT WED AUG 29 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN WEBSTER...WESTERN
DOUGLAS...CHRISTIAN...NORTHERN TANEY AND SOUTHEASTERN GREENE COUNTIES
UNTIL 945 AM CDT...

At 858 AM CDT, Doppler radar was tracking a strong thunderstorm near
Sparta, or near Ozark, moving east at 15 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Nixa...                           Ozark...
Rogersville...                    Ava...
Seymour...                        Sparta...
Highlandville...                  Fremont Hills...
Fordland...                       Diggins...
Spokane...                        Oldfield...
Elkhead...                        Chestnutridge...
Rome...                           Chadwick...
Linden...                         Brownbranch...
Bruner...                         Selmore...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3680 9331 3682 9331 3682 9334 3707 9334
      3725 9280 3714 9268 3707 9268 3707 9260
      3679 9280
TIME...MOT...LOC 1358Z 270DEG 12KT 3695 9316

Hatch

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 7:16 AM CDTSpecial Weather StatementSGFCamden29 min
Aug 29, 8:27 AM CDTSpecial Weather StatementSGFCamden48 min
Aug 29, 8:53 AM CDTAreal Flood AdvisorySGFCamden, Maries, Miller, Morgan, Phelps6 hr
Aug 29, 8:59 AM CDTSpecial Weather StatementSGFChristian46 min
Aug 29, 9:26 AM CDTAreal Flood AdvisorySGFChristian, Dent, Douglas, Laclede, Texas, Webster and 1 more6 hr
Aug 29, 9:50 AM CDTAreal Flood AdvisorySGFDent, Phelps, Pulaski6 hr
Aug 29, 10:05 AM CDTFlash Flood WarningSGFChristian, Douglas, Webster, Wright6 hr
Aug 29, 10:10 AM CDTSpecial Weather StatementSGFTaney50 min
Aug 29, 10:17 AM CDTFlash Flood WarningSGFDent, Phelps, Pulaski, Texas6 hr
Aug 29, 10:58 AM CDTFlash Flood WarningSGFCamden, Miller, Morgan5 hr
Aug 29, 11:38 AM CDTAreal Flood AdvisorySGFOzark, Taney6 hr
Aug 29, 3:50 PM CDTAreal Flood WarningSGFDouglas, Webster, Wright6 hr
Aug 29, 4:00 PM CDTAreal Flood WarningSGFDent, Phelps, Pulaski, Texas12 hr
Aug 29, 6:15 PM CDTRiver Flood WarningSGFPulaski15 hr

Nearby

Flash Flood Warnings in Missouri, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.